Minnesota, 2023

Heavy Snow in Minnesota, April 20 to 21, 2023

April 20 to 21, 2023 · NWS FGF · 15 events in 9 counties and zones

A system affected the northern portions of the Red River Valley, dropping over 6 inches of snow in a 24 hour period.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A system affected the northern portions of the Red River Valley, dropping over 6 inches of snow in a 24 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 19, 10:46 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 19, 10:46 PM CST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1146 PM CDT Wed Apr 19 2023

.UPDATE...
Issued at 1146 PM CDT Wed Apr 19 2023

Drizzle and very light rain continue main just east of the Red
River. This should start to switch over to mixed precipitation
overnight, especially around the Bemidji/Park Rapids areas. Fog
remains southwest of Devils Lake, which will probably continue
overnight as well.

UPDATE Issued at 708 PM CDT Wed Apr 19 2023

Lots of echoes on radar early this evening, but not seeing much
reaching the ground yet. The most substantial echoes are over
eastern South Dakota toward the Twin Cities area, spreading
northeastward. Based on these current trends, not sure if any of
this activity will affect this FA, or head up toward Duluth. The
latest HRRR has been trending the activity toward Duluth. The
previous runs had a fairly decent batch of precipitation moving
northward through areas east of the Red River Valley this evening.
Since it appears the drier route seems to be matching current
trends better, that would mean most of the rest of the night would
stay mainly dry. More precipitation would become likely toward
sunrise on Thursday. Will monitor trends a little while longer
this evening before making any big shifts toward the drier route.

&&

.SHORT TERM...(This evening through Friday)
Issued at 330 PM CDT Wed Apr 19 2023

Very complex forecast with low confidence in what impacts will
actually occur.

Upper low currently rotating over northeastern MT will move slowly
out into the Western Plains overnight. The surface low that
brought the winter weather to northwestern ND earlier today will
begin to fill in, with a stronger low starting to take over to the
south over IA. In between, our CWA will be in the occlusion/mid
level baroclinic zone for much of the night. Instability and
thunderstorm potential will be mostly to our south and southeast,
but could see a few rumbles make it into west central MN. With a
lack of any cold air advection and clouds and winds staying up
overnight, air temperatures will stay fairly mild overnight and
may not drop below the freezing mark. Road temps may also be
fairly mild overnight, so if any mixed precip falls like a few of
the CAMs indicate, not sure how much impact there will be. Will
hold off on any winter impact products for the moment.

By tomorrow, the upper low starts to move into the Dakotas, and
colder air starts to come down behind the surface low as it lifts
off towards Lake Superior, although the strongest cold air
advection will hold off until Thursday night into Friday. There
will be a delicate balance during the day on Thursday between
colder air starting to come in, strong April insolation, and warm
ground temperatures. As precip transitions to snow, not sure how
much will melt immediately and how much sticks around. NBM has
some fairly high probabilities of over 4 inches by 00Z Friday,
however, while that may very well fall, there is a chance that
some or none of it will accumulate. Further south across
southeastern ND and west central MN, there will still the
possibility of rain mixing in even as cold air arrives. More cold
air will be arriving Thursday night into Friday as the upper low
wraps up over the area, but precipitation rates do not look as
strong and there will be mainly lingering light snow.

Ensemble spread and uncertainty are high even as the system is
rapidly approaching. Model snow totals at Hallock range from an
inch to 20 inches. Confidence in any of the snow totals is very
low. NBM is has 60 to 80 percent probabilities of 6 inches or
more mainly along and north of Highway 2 corridor. Winds will be
picking up Thursday night into Friday, but with a mix or wet snow
along with fairly warm temps think that blowing snow impacts will
not be too high. With large uncertainty will keep the watch going,
and continue to message in the graphics the probability of 6
inches or more rather than the raw snow total amounts.

.LONG TERM...(Friday night through Wednesday)
Issued at 330 PM CDT Wed Apr 19 2023

Overview: Some light precipitation may linger early Saturday morning
as the system moves East. From Sunday through Tuesday we still
remain abnormally cold with temperatures in the mid 30's. Some light
precipitation possible mid-next week.

Discussion: As the upper-level low moves over the Great lakes region
Saturday morning the RRV and North-Central Minnesota could still see
some lingering precipitation ending around noon. A surface high
moves over our region late saturday leaving us dry until Tuesday.

Sunday into Monday, A low pressure system enters the Pacific
Northwest to drive our weather pattern for the rest of the week.
This causes another short duration ridge to set up over the Northern
Plains Sunday continuing until Tuesday. There is some uncertainty
as to the storm track and preceding impacts as it crosses the
Rockies and ejects into the Central Plains. Looking at the
Ensembles versus the Deterministic Models there are two potential
scenarios that could exist for the later half of the week into
next weekend. The first scenarios is backed by the deterministic
models where the Low ejects across the Southern Plains and remains
on a Southern tracks as a strong high-pressure system resides
over the Northern Plains forming a small ridging pattern over the
Northern Plains keeping us relatively dry for the remainder of the
week. The second scenarios which is supported by half of the
grand/super ensembles shows the Low pressure system ejecting from
the Rockies and taking a more Northern track which would impact
the Northern Plains for the remainder of the week. This scenario
is based on the High pressure system not setting up or moving off
to the east following this weeks low. The LREF is showing about a
60% chance of no precipitation for the later mid-week and a 40%
chance of receiving precipitation up to 0.5inch. This means a
slight majority of the ensembles are favoring the first scenario
but the second scenario could be as equally as likely but maybe
small accumulations from the system.&&

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1146 PM CDT Wed Apr 19 2023

Pretty much kept the TAFs similar to the 00z set, and tried to
keep them simple overall. Ceilings will lower even more overnight
as the next round of steadier precipitation picks up toward
morning. Basically expect either MVFR or IFR conditions
throughout.

&&

.HYDROLOGY...
Issued at 330 PM CDT Wed Apr 19 2023

Snowmelt continues across the Red River basin, and meltwater
continues to push into the river systems. Much of the snowpack from
northwest MN has melted and has worked its way through a portion of
the MN Tributaries already, there are still pockets of older winter
snowpack over eastern ND and the Red River Valley in MN (though they
are greatly diminished).

Temperatures well below normal continue through this weekend, before
moderation precipitation expected next week. This may act to slow
river responses as temperatures fall well below freezing each night.
An active precipitation pattern remains in place through Friday,
with periods of rain or a wintry mix. There is an increasing signal
for snowfall accumulation to occur later Thursday into Friday.
Liquid equivalent (QPF) values over 1" are possible along and north
of the highway 2 corridor (northeast ND/far northwest MN), but if
much of this falls as snow it could help delay this entering the
river system.

Overland flooding continues across much of the area. Areal flood
warnings remain in effect. These cover locations where overland
flooding impacts are ongoing, or to account for an increase in
overland flooding as snowmelt continues and precipitation could
exacerbate impacts.

Ice jams appear to have moved downstream from Neche and Crookston
and those sites are showing more stable trends. Downstream of Neche,
ice jam impacts may increase as river ice on the Pembina River
reaches the Red River.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from 7 AM CDT Thursday through Friday morning
     for NDZ007-008-016-027-054.

MN...Winter Storm Watch from 7 AM CDT Thursday through Friday morning
     for MNZ001-004>009-013>017.

&&

UPDATE...Godon
SHORT TERM...JR
LONG TERM...MM
AVIATION...Godon
HYDROLOGY...DJR
Hazardous weather outlook, Apr 19, 10:14 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1114 PM CDT Wed Apr 19 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210415-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1114 PM CDT Wed Apr 19 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Light mixed precipitation is possible overnight, especially east
of the Red River Valley, in the Park Rapids, Bemidji, and Bagley
areas.

Spring snow melt river flooding continues along the Red River and
its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter impacts remain possible across the area Thursday and
Friday from accumulating heavy snowfall of at least 6 inches, as
well as light glaze from a wintry mix. However, there remains
high uncertainty in the location of this precipitation. This
could also bring potential implications to the ongoing flood
situation.

Spring snow melt river flooding continues along the Red River and
its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, East Becker

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
East Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

CoCoRaHS station 3 NW Two Inlets reports 7.5 inches of snow.

Heavy Snow, East Becker

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
East Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

CoCoRaHS station 4 W Menahga reports 7.4 inches of snow.

Heavy Snow, East Otter Tail

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
East Otter Tail forecast zone
Reported by
CoCoRaHS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

CoCoRaHS station 2 WSW Deer Creek reports 6.5 inches of snow.

Heavy Snow, East Otter Tail

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Ottertail CO-OP observer reports 8.5 inches of snow.

Heavy Snow, East Polk

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
East Polk forecast zone
Reported by
Trained Spotter
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Spotter reports 7 inches of snow in Lengby.

Heavy Snow, Grant

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Public reports 7.5 inches of snow in Elbow Lake via social media.

Heavy Snow, Hubbard

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
Hubbard forecast zone
Reported by
CoCoRaHS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Laporte CoCoRaHS reports 6.5 inches of snow.

Heavy Snow, Hubbard

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
Hubbard forecast zone
Reported by
CoCoRaHS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Park Rapids CoCoRaHS reports 6.0 inches of snow.

Heavy Snow, Kittson

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Lake Bronson State Park CO-OP reports 7.5 inches.

Heavy Snow, Kittson

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Lake Bronson Dam CO-OP reports 7.5 inches.

Heavy Snow, South Beltrami

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
South Beltrami forecast zone
Reported by
CoCoRaHS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Solway CoCoRaHS reports 6.3 inches of snow.

Heavy Snow, South Beltrami

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
South Beltrami forecast zone
Reported by
CoCoRaHS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Bemidji CoCoRaHS reports 7.2 inches of snow.

Heavy Snow, Wadena

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Public reports 6 inches of snow in Menahga.

Heavy Snow, Wadena

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
Wadena forecast zone
Reported by
CoCoRaHS
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

CoCoRaHS station in Wadena reports 6.1 inches of snow.

Heavy Snow, West Otter Tail

When
April 20, 4:00 AM CST to April 21, 4:00 AM CST
Where
West Otter Tail forecast zone
Reported by
CoCoRaHS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

CoCoRaHS station in Battle Lake reports 6.0 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1097773, 1097774, 1097775, 1097776, 1097777, 1097778, 1097779, 1097780, 1097781, 1097782, 1097783, 1097784, 1097785, 1097786, 1097787.